Restless Legs Update

Hello everybody!  I haven’t been blogging for a while – mainly because I don’t have anything new or interesting to add.  Such a boring life I lead….. ha ha ha.

Anyway a week or so ago I got an interesting comment from James on one of my previous posts on Restless Leg Syndrome.  James mentioned that he believed the restless legs may be caused by artificial sugar substitute – and specifically named Aspartame and Acesulfame K.

Now at my last Remicade infusion my doc took my blood as usual and sent it off to the lab to have my liver function tests, LDL and blood composition done.  All the usual & typical tests.  As you may also remember from my previous posts I recently started on statins to bring down my LDL which at the height of my low carb dieting hit 247 and at my last reading was 174.  It should be between 100 – 129.  I was interested to see what kind of difference the statin had made.  I also wondered if it was high on my last reading as I had a big blowout cheat day the day before I had my blood test done.

Anyway the doc had my blood taken and did my usual physical checkup and then sent me to the clinic to get my remicade dose.  About 2 hours after that my phone rang and I looked down to see an unknown number.  I answered and it was my doc on the phone!  I was surprised as I had never had a call from her before.  She told me that my liver function test came back very high and she wanted me to stop taking the statin right away.  She also told me to stop taking my neurontin (for restless legs).  She sounded very worried – which in turn got me worried.  She did not give me any alternative for the neurontin (which afterwards I thought wasn’t that professional) and asked me to make an appointment to see the Internal Medicine doctor as soon as possible to discuss the statin.  In my shock I didn’t ask about the LDL level.  Before I got my remicade dose that day the nurse did not give me any anti-histamine.  She said that the doc told her that since I had never had any reaction to the remicade she didn’t want to give it to me now – particularly since my LFT was high.

It was a Thursday that I had my remicade dose.  I called the clinic to book an appointment with the Internal Medicine doc and got in the following day.  However a few hours later they called back and said that something urgent had come up and had to reschedule to the following week!  I told them I’d call them back once I knew my schedule.

My mind was really spinning.  It sounded really serious – however my doc hadn’t given me the actual lab result numbers (which she never does – I should raise that with her next time I see her – all my other docs give me all my info.).

I looked into side effects of statins and sure enough – a small percent of people can react with raised LFTs – so it seemed like that was the culprit.  At the same time I wondered if something like stevia could raise my LFTs since I used that in my smoothies, for home-made ice cream etc. all the time at home.  I Googled it and all that I found seemed to show that stevia is ok – however in reading about stevia I came across the old arguments about whether the artificial sweeteners are ok or not.  At that same time I got the comment from James.  I went and checked my protein powder right away (Dymatize) and sure enough the ingredients included Acesulfame K.  I also like to chew gum while at the office and found that this also is full of artificial sweetener!

With nothing to lose I decided to go for a month with no acesulfame K, aspartame or splenda to see if it makes a difference.  I ordered some unsweetened pure protein powder for my smoothies.  I’m about 10 days in and to be honest there is no difference in my restless legs.  They are as bad as ever.  I’ll do it for the full month though.  In any case my grandmother also suffered from RLS pretty badly and I’m pretty sure she didn’t consume acesulfame K, aspartame or splenda so I think that the cause is likely to be something else.

Also at the same time I was reading many articles from Life Extension Org about the benefits of Vit D and had decided I needed to recheck my Vit D levels.  So in order to hit all the problems at once I booked a follow-up appointment with the anti-aging specialist – whom I hadn’t seen for 18 months.

So I showed up and had a great talk with my anti-aging specialist.  She printed out all the results of my previous blood tests so I could see what was up, and she showed me that my last LDL was 76!  Wow!  She also noted the conundrum that on one hand perhaps the statins were helping the LDL but on the other hand they were raising my LFTs.  She ordered a range of blood tests and we booked a follow-up a week later once the results were in (since some of the vitamin tests take several days to get the results).  A few hours later I got sent the results of the LFT as that comes back quickly, and I saw that everything was normal except for ALT which was slightly elevated.  A quick Google showed me that having only one of the LFTs elevated isn’t something to get worried about.

Oh, in the meantime I had gone back to taking tramadol for the restless leg pain.  I’m keeping a good record of how frequently it comes and what makes it better / worse.

After a week I went back to see the anti-aging specialist and she confirmed that my LFTs were ok – and that the one elevated result (ALT) did not concern her.  My Vit D levels were 37 – which is normal – and I discussed with her taking more supplementation as I want to get it up to 50 – 60 as there is a lot of evidence showing that this is very beneficial.  She agreed and so I am taking 15K IU for 2 weeks to get levels up and will then take 5K IU daily to keep it at that level (currently I only take 1K IU daily).  I booked a follow up appointment at the end of this month and will  recheck my VIt D, LFTs and LDL.  I’m hoping that both my LFTs and LDL will be ok.  With those two back in control I’ll then be back to the old problem of how to manage the RLS.  In my experience tramadol is the medication that works the best – but due to the prejudices of my docs (i.e. the view that taking an addictive drug long term is bad) I know that they will try for something else.  Something else that doesn’t work as well and has more side effects.  Sigh.

pills_&_money

This entry was posted in Live Forever, Remicade, Restless Leg Syndrome and tagged , , , , , . Bookmark the permalink.

2 Responses to Restless Legs Update

  1. Reader says:

    Hey, Batman! FYI — I just was just looking at “Acesulfame Potassium” last night. I had an unusual bout of RLS after drinking an “Arizona Half and Half Iced Tea/Lemonade.” I didn’t realize it had Sucralose in it, or Acesulfame K. I didn’t even know what the latter was till I looked it up. Then I compared it to two other diet sodas that I got RLS from — and all three of them contained Acesulfame Potassium and “Natural Flavor” (whatever that is) but no other common ingredient.

    There are other definite triggers that I’ve had to ditch in my life — chocolate, alcohol, and SSRIs. Basically, anything that has a mood altering substance in it gives me the jumpies. Artificial sweeteners, I’ve read, are associated with mood disorders, too. So, who knows? But I won’t be ingesting any more Acesulfame K again. Thanks for your post.

  2. Batman says:

    Hi Reader, thanks for your comment. It is great that you’ve been able to identify the triggers. Unfortunately I haven’t had any change in my RLS yet by excluding all the things I ate that had aspartame, Acesulfame K & splenda. As I mentioned in my post I wasn’t expecting any effect as my grandmother also had terrible RLS and she never ate these 3 sugar substitutes. However subjectively I believe I feel I have much more energy and my skin is much better in the time I have been avoiding these items, so I plan on continuing.

    Sadly alcohol is a big trigger for me – especially wine. I can’t drink wine at all as it will give me terrible RLS. If I drink other spirits I can only drink a little if I want to avoid it triggering RLS.

    I’m fortunate that tramadol can be bought OTC in many pharmacies here but naturally would prefer to have no RLS!

Leave a Reply

Your email address will not be published. Required fields are marked *